Nebraska, 2025

Winter Weather in Nebraska, March 6 to 7, 2025

March 6 to 7, 2025 · NWS FSD · 1 event in 1 county or zone

A low pressure system moved from the Colorado Rockies during the evening of March 6 and across the Central Plains through mid-day on March 7. A band of precipitation developed along strong mid-level frontogenesis to the north of the low track.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A low pressure system moved from the Colorado Rockies during the evening of March 6 and across the Central Plains through mid-day on March 7. A band of precipitation developed along strong mid-level frontogenesis to the north of the low track. With temperatures initially above freezing, precipitation fell as rain, but quickly transitioned to snow and accumulated a broad swath of 2 to 4 inches mainly along and south of Interstate 90. Higher totals from 5 to 7 inches fell across south-central South Dakota. Winds were relatively light and the wet snow minimized overall reductions in visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 6, 4:59 PM CST, 1 hour 1 minute earlier. Its key messages:

  • Rain/snow are moving this afternoon across south central South Dakota, spreading northeast through the evening and tonight. Expect a change to snow as the prevailing type late this evening and overnight. Confidence is lowest in the change over time for areas near and east of Sioux City. Snow tapers off from northwest to southeast Friday afternoon.
  • The heavier snow band shifted further north (toward the US Hwy 18 corridor), increasing snow amounts. Highest confidence in snowfall amounts exists across south central SD into far northeastern Nebraska, where the change over to snow occurs more quickly and snow duration is longest. Confidence decreases near and east of Sioux City on US Hwy 20. This heavier band may still wobble through the evening hours. Snowfall rates may exceed an inch per hour at times.
  • Winter Storm Warning has been issued for areas with the highest confidence for 6 inches or more. Winter Weather Advisory was expanded north to account for the north shift, where generally 2 to 4 inches is expected.
  • Mild and pleasant conditions return this weekend into early next week. Keeping an eye on a potentially impactful system poised to move into the Plains late next week, but confidence is low in details.
Area forecast discussion, Mar 6, 4:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
459 PM CST Thu Mar 6 2025

.KEY MESSAGES...

- Rain/snow are moving this afternoon across south central South
  Dakota, spreading northeast through the evening and tonight.
  Expect a change to snow as the prevailing type late this
  evening and overnight. Confidence is lowest in the change over
  time for areas near and east of Sioux City. Snow tapers off
  from northwest to southeast Friday afternoon.

- The heavier snow band shifted further north (toward the US Hwy
  18 corridor), increasing snow amounts. Highest confidence in
  snowfall amounts exists across south central SD into far
  northeastern Nebraska, where the change over to snow occurs
  more quickly and snow duration is longest. Confidence
  decreases near and east of Sioux City on US Hwy 20. This
  heavier band may still wobble through the evening hours.
  Snowfall rates may exceed an inch per hour at times.

- Winter Storm Warning has been issued for areas with the
  highest confidence for 6 inches or more. Winter Weather
  Advisory was expanded north to account for the north shift,
  where generally 2 to 4 inches is expected.

- Mild and pleasant conditions return this weekend into early
  next week. Keeping an eye on a potentially impactful system
  poised to move into the Plains late next week, but confidence
  is low in details.

&&

.DISCUSSION...
Issued at 247 PM CST Thu Mar 6 2025

NOW THROUGH FRIDAY: Main focus of the forecast has been the
evolution of a low pressure deepens in and ejects out of the Rockies
over the next 24-30 hours. Initial wave is already moving across NE
(evident on water vapor), with precipitation beginning to sneak
northward into the MO River Valley and the NE/IA border.
Precipitation begins as mostly rain, transitioning to snow as the
evening and night progress. Snow continues to spread northeast
through the overnight and into the morning hours Friday, tapering
off from northwest to southeast by the mid afternoon. A band of
heavier snowfall (6+ inches) is expected for areas under a Winter
Storm Warning (south central SD into northeastern NE) and 2-4 inches
for areas along and south of US Hwy 18. Isolated higher totals are
expected in both of these locations. Breezy northeast winds are
anticipated, increasing tonight. Soundings do show that any non-rain
or snow precip type should be very limited in duration. Lows tonight
in the 20s with highs tomorrow in the 30s to mid 40s. Expect highs
tomorrow to be dependent on overnight snowfall. I'll break down some
of the details below.

 1. Banded Snowfall Potential: Confidence is high (90%) in a band of
snowfall with this event, and moderate (50%) on location. Guidance
this morning and early afternoon shifted this band a bit further to
the north, increasing the snow amounts. As this low pressure moves
out of the Rockies, we'll see a few features for increased banding
potential begin to line up: increasing and tightening areas of
frontogenesis (f-gen) at multiple layers, WAA, omega (lift), and
vorticity advection. Additionally, saturation deepens in the DGZ,
and the depth of the saturated layer through the atmosphere
increases through the overnight and into Friday morning. Yesterday's
guidance had this south of the MO River (closer to US Hwy 30) while
today has shifted toward the US Hwy 20 to US Hwy 18 corridors.
Trended snowfall and pops up with this, although guidance indicates
that this narrow band may still wobble.

 2. Uncertainty Regarding Precipitation Types and Amounts: Dry air
on the northern side of the system may limit snowfall totals on this
edge, creating a very tight gradient to the snow band. For areas
near and east of Sioux City, latest guidance has been trending
slightly warmer, leading to lower confidence in snow totals as the
changeover to snow may take longer than currently forecast with a
change back to rain before precipitation ends tomorrow. This is
something to keep an eye on, as colder temps could lead to more
widespread 6+ inch snow totals in northwestern IA. Soundings show
that precipitation type with largely be rain or snow or a mix of the
two, with little signal for freezing rain or sleet.

 3. Snowfall Amounts: Given the forcing and the efficient snowfall
(per sounding data) would not be surprised to see 1 inch per hour
rates at times in this heavier band despite low to moderate (less
than 60%) chances from the ensemble guidance. From Gregory county to
Dixon county, expect snowfall amounts of 4 to 8 inches, with
isolated totals to 10 or more inches in the heaviest band. For areas
from Douglas county into Clay county, IA, 2 to 4 inches are expected
with isolated higher totals around 6 inches possible. Snowfall
amounts taper off quickly toward the I-90 corridor, with generally
an inch or less.

 4. Winds: Expect increasing winds tonight with gusts 20 to 25 mph
through Friday afternoon. Direction should be predominantly
northeasterly. Blowing and drifting snow potential should remain
limited.

 5. Headline Changes: As mentioned in the Key Messages, issued a
Winter Storm Warning for areas where confidence is highest in
snowfall totals near or above 6 inches. Winter Weather Advisory was
expanded around mid day in response to the increasing snowfall
totals for areas with 2-4 inches of snow. Headlines go into effect
this evening and continue through Friday evening.

THIS WEEKEND INTO MID NEXT WEEK: By early Saturday, low pressure has
moved into the Midwest with weak surface high pressure to our west.
Northwesterly flow aloft prevails as troughing swings through the
Southwest and southern Plains. WAA increases on Sunday, leading to
well above average temperatures (especially with snowpack free
areas). Ridging builds across the western CONUS through the early
part of the week. Highs may be within a few degrees of record by
Monday, with highs in the 50s to upper 60s. A brief cool down
(although still above average) is expected Tuesday/Wednesday with a
cool front moving through. However, little to no precipitation is
expected. Periodic breezy conditions prevail through mid week. Warm
and dry weather may lead to elevated fire concerns.

LATE NEXT WEEK: The next system we'll be keeping an eye on is poised
to eject from the Rockies and move into the Plains states late next
week. Deepening low pressure and upper level troughing swing east
through the central CONUS into next weekend. Although confidence in
details is low, this system is one to watch for possible impacts
across much of the country.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 455 PM CST Thu Mar 6 2025

Rain will develop generally south of I-90 this evening, then
transition to snow during the evening. MVFR and IFR conditions
will be common south of I-90 while areas near I-90 will
occasionally drop into the MVFR category. These lower conditions
will work out of the area from north to south from late Friday
morning into the afternoon. A few inches of snow will be
possible along the Missouri River and likely drop to about a
half an inch or so close to I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for SDZ067-071.
     Winter Storm Warning until 6 PM CST Friday for SDZ050-063-
     068>070.
     Winter Weather Advisory until 6 PM CST Friday for SDZ064>066.
MN...None.
IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for IAZ012-013-020>022-031-032.
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for NEZ014.
     Winter Storm Warning until 6 PM CST Friday for NEZ013.

&&

DISCUSSION...SG
AVIATION...08
Hazardous weather outlook, Mar 6, 8:24 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
824 AM CST Thu Mar 6 2025

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-071430-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Union-
824 AM CST Thu Mar 6 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Light rain chances return early this afternoon over south central
South Dakota, moving east through tonight. Rain is expected to
quickly change over to snow late this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A band of snow is expected to develop overnight into Friday morning
south of Interstate 90, mainly focused along and south of the
Missouri River. New snow accumulations of 2 to 5 inches is expected
near the Missouri River into parts of northwest Iowa, with isolated
pockets of 6 or more possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-071430-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
824 AM CST Thu Mar 6 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Some flurries to light snow are possible early Friday morning
through Friday afternoon north of I-90. Little to no accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
March 6, 6:00 PM CST to March 7, 11:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches at Newcastle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246438.